Alert archive / Oklahoma / Tornado Warnings in 2008
Tornado Warning 24, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Mar 31, 2008, 7:25 PM CDT for McCurtain County, Oklahoma. It was in force for 65 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2008, 7:25 PM CDT (00:25 UTC)
- Expired
- Mar 31, 2008, 8:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
County McCurtain County, OK
The radar
The Western Arkansas radar (KSRX), 130 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 7:31 PM CDT | TORNADO | 6 Se Ringold, OK | AN EF1 TORNADO WITH WINDS OF 100 TO 110 MPH SNAPPED AND UPROOTED NUMEROUS TREES NEAR HWY 3. 2 HOUSES ALONG HWY 3 SUSTAINED MINOR DAMAGE. THE TORNADO TRACKED MAINLY THROUGH WOODED AREAS SNAPPING AND UPROOTING TREES. THE PATH WAS 450 YARDS WIDE AND 5 MILES LONG |
| Mar 31, 7:52 PM CDT | TSTM WND DMG | 8 Nne Valliant, OK | TREES AND POWERLINES BLOWN DOWN. DAMAGE IS 2 MILES SOUTHEAST OF RINGOLD OKLAHOMA ON HWY 3. |
| Mar 31, 8:00 PM CDT | TSTM WND DMG | 5 Wsw Hochatown, OK | SEVERAL TREES UPROOTED ON STEVENS GAP RD NEAR HOTCHATOWN STATE PARK DUE TO STRAIGHT LINE WINDS. |
| Mar 31, 8:25 PM CDT | HAIL 1 | Hochatown, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 6:12 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 0.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 427 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KSHV 010025
TORSHV
OKC089-010130-
/O.NEW.KSHV.TO.W.0024.080401T0025Z-080401T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
725 PM CDT MON MAR 31 2008
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...
* UNTIL 830 PM CDT
* AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 25 MILES
NORTHWEST OF BROKEN BOW...OR ABOUT 25 MILES NORTHEAST OF HUGO...
MOVING EAST AT 40 MPH.
* THE TORNADO WILL BE NEAR...
BETHEL BY 745 PM CDT...
SHERWOOD AND MOUNT HERMAN BY 750 PM CDT...
8 MILES NORTH OF HOCHATOWN BY 755 PM CDT...
WATSON BY 810 PM CDT...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT TUESDAY MORNING
FOR SOUTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.
LAT...LON 3446 9450 3387 9453 3408 9515 3416 9519
3417 9516 3423 9516 3426 9513 3426 9508
3430 9507
TIME...MOT...LOC 0025Z 250DEG 37KT 3420 9508
$$
VII1 follow-up statement
000
WWUS54 KSHV 010109
SVSSHV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
806 PM CDT MON MAR 31 2008
OKC089-010130-
/O.CON.KSHV.TO.W.0024.000000T0000Z-080401T0130Z/
MCCURTAIN OK-
806 PM CDT MON MAR 31 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR CENTRAL
MCCURTAIN COUNTY...
AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE TWO SEVERE THUNDERSTORMS...BOTH CAPABLE OF PRODUCING A
TORNADO. ONE STORM WAS MOVING BETWEEN BROKEN BOW LAKE AND SHERWOOD...
THE OTHER STORM WAS LOCATED BETWEEN RINGOLD AND GLOVER. THESE STORMS
WERE MOVING TO THE EAST NORTHEAST AROUND 30 MPH AND WILL MOVE MOSTLY
ACROSS RURAL AREAS. THESE STORMS PREVIOUSLY HAD A HISTORY OF PRODUCING
GOLFBALL SIZE HAIL.
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3446 9450 3387 9453 3408 9515 3416 9519
3417 9516 3423 9516 3426 9513 3426 9508
3430 9507
TIME...MOT...LOC 0106Z 250DEG 37KT 3434 9460
$$
VIIWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Mar 31, 3:42 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Mar 31, 3:42 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
342 PM CDT MON MAR 31 2008
.DISCUSSION...
CONTINUING WITH THE FLASH FLOOD WATCH FOR MOST OF THE CWA...ALONG
WITH MENTION OF SEVERE STORMS. SQUALL LINE CURRENTLY BECOMING
ORGANIZED ACROSS NORTH CENTRAL TEXAS INTO EAST CENTRAL OKLAHOMA.
TORNADO WATCH ALREADY POSTED ADJACENT TO SHV WESTERN COUNTIES.
STRONG LOW LEVEL JET CONTINUING TO BRING JUICY AIR NORTHWARD INTO
CWA WHERE DEEP LAYER SHEAR WILL RESULT IN BOWING LINES AS WELL AS
SUPERCELLS...AIDED BY STRONG UPPER DIVERGENCE. CONDITIONS FOR
SEVERE MODERATE...ESPECIALLY OVER NORTHERN TIER OF COUNTIES.
WITH FLASH FLOOD GUID LOW...RISK OF ADDITIONAL FLOODING HIGH...
SO FFA CONTINUED UNTIL 5AM.
COLD FRONT STILL ON TRACK TO CROSS THE CWA ON TUESDAY...AND THIS
SHOULD END PRECIP FROM WEST TO EAST...AT LEAST TEMPORARILY. FLOW
ALOFT BECOMES ZONAL ONLY BRIEFLY...WITH SOUTHWEST FLOW RETURNING
AHEAD OF NEXT WEST COAST SYSTEM. THIS SYSTEM WILL REACH THE AREA
THURSDAY AFTERNOON...AND ALSO HAS POTENTIAL FOR SEVERE WEATHER.
MAYBE BY SATURDAY...A BREAK IN THE PRECIP...AT LEAST FOR THE
WEEKEND.
HAVE FOLLOWED GFS MOS AND MEX TEMPS FOR THE MOST PART THIS PACKAGE.
&&
.AVIATION...
MOSTLY VFR CIGS...WITH SOME AREAS SCATTERED OUT. HEATING TO NEAR 80
DEGREES MUCH OF THE AREA SOUTH OF I 30. STORMS PRESENTLY FIRING FROM
SPRINGFIELD MO TO MCALESTER OK TO I 35 CORRIDOR IN TX. THESE WILL
MOVE EASTWARD AND POTENTIALLY AFFECT TAF SITES...FIRSTLY TYR NEAR
00Z. A COLD FRONT WILL ALSO SLOWLY MOVE S THROUGH OK AND N TX
TONIGHT...THUS AS CONVECTION WANES OVERNIGHT...MVFR TO IFR CIGS WILL
FORM SOUTH OF SLOW MOVING FRONT BY 10Z. COULD SEE ADDITIONAL SCT
CONVECTION DEVELOPING IN VC OF THE SLOW SOUTHWARD MOVING FRONT
ACROSS E TX/N LA ALONG/S OF I-20 TUESDAY AFTERNOON...WITH IMPROVING
CIGS BEHIND THE FRONT. /17/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 63 73 54 68 / 80 40 20 10
MLU 63 73 55 69 / 90 50 20 10
DEQ 58 65 49 62 / 80 20 20 50
TXK 61 67 50 64 / 80 30 20 20
ELD 62 67 49 67 / 90 40 20 20
TYR 62 72 55 70 / 60 20 20 10
GGG 62 74 54 69 / 80 20 20 10
LFK 66 81 60 78 / 60 30 20 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
AND MILLER.
FLASH FLOOD WATCH UNTIL 5 AM TUESDAY FOR THE FOLLOWING ZONES:
COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
RIVER...MILLER...NEVADA...AND SEVIER.
LA...FLASH FLOOD WATCH UNTIL 5 AM TUESDAY FOR THE FOLLOWING ZONES:
BIENVILLE...BOSSIER...CADDO...CLAIBORNE...DE
SOTO...NATCHITOCHES...RED RIVER...SABINE LA...AND WEBSTER.
OK...FLASH FLOOD WATCH UNTIL 5 AM TUESDAY FOR THE FOLLOWING ZONES:
AND MCCURTAIN.
LAKE WIND ADVISORY UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
AND MCCURTAIN.
TX...FLASH FLOOD WATCH UNTIL 5 AM TUESDAY FOR THE FOLLOWING ZONES:
ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
RIVER...RUSK...SABINE TX...SAN
AUGUSTINE...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.
LAKE WIND ADVISORY UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
RIVER...RUSK...SABINE TX...SAN
AUGUSTINE...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.
&&
14/17Hazardous weather outlook, Mar 31, 12:00 PM CDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CDT MON MAR 31 2008 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-011100- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 1200 PM CDT MON MAR 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...AND ADJACENT AREAS OF SOUTHWEST ARKANSAS...GENERALLY ALONG AND NORTH OF INTERSTATE 30. ACROSS THE REMAINDER OF THE FOUR STATE REGION... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER RISK WILL BE HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER. HOWEVER...DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR AND ISOLATED TORNADOES ARE ALSO POSSIBLE. HEAVY RAINFALL PRODUCING THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT...WEST OF A PRESCOTT ARKANSAS TO NATCHITOCHES LOUISIANA LINE...WHERE A FLASH FLOOD WATCH REMAINS IN EFFECT. EAST OF THIS LINE...THE HEAVY RAINFALL MAY RESULT IN THE PONDING OF WATER ON AREA ROADWAYS AND OTHER LOW LYING AREAS. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS SOUTHEAST OKLAHOMA AND NORTH TEXAS...AHEAD OF A STORM SYSTEM MOVING ACROSS THE SOUTHERN PLAINS. GIVEN THE AMOUNT OF AVAILABLE INSTABILITY... AND AMPLE WIND SHEAR...SOME OF THESE STORMS MAY BECOME SEVERE. GIVEN THE COLD TEMPERATURES ALOFT...LARGE HAIL AND DAMAGING WINDS APPEAR TO BE THE MAIN RISKS FROM ANY SEVERE STORMS. THE THUNDERSTORMS ARE EXPECTED TO FORM INTO A SQUALL LINE TOWARD SUNSET...AND MOVE EAST ACROSS THE FOUR STATE REGION TONIGHT. AGAIN...LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY RISKS WITH ANY SEVERE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THERE IS A RISK OF STRONG TO SEVERE THUNDERSTORMS AGAIN THURSDAY AS ANOTHER STORM SYSTEM MOVES TOWARD THE REGION. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Mar 31, 3:23 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
323 PM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 4 SE SAN AUGUSTINE 31.49N 94.06W
03/30/2008 SAN AUGUSTINE TX LAW ENFORCEMENT
*** 1 FATAL *** CAR SWEPT INTO WATER OFF TEXAS HWY 21.
&&
03The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 7:05 PM CDT | Lake Wind Advisory | SHV | McCurtain | 115 min |
| Mar 31, 7:15 PM CDT | Severe Thunderstorm Warning | SHV | McCurtain | 60 min |
| Mar 31, 8:25 PM CDT | Tornado Warning | SHV | McCurtain | 65 min |
| Mar 31, 9:00 PM CDT | Severe Thunderstorm Warning | SHV | McCurtain | 60 min |
| Mar 31, 10:05 PM CDT | Severe Thunderstorm Warning | SHV | McCurtain | 40 min |
| Mar 31, 10:49 PM CDT | Severe Thunderstorm Warning | SHV | McCurtain | 56 min |
Nearby
Tornado Warnings in Oklahoma, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.